switching from Geodon to Zyprexa - IDDM risk ?

Discussion in 'General Parenting' started by Last ♡ Hope, May 16, 2011.

  1. Last ♡ Hope

    Last ♡ Hope New Member

    So Geodon is no longer working. Much like every other medication we've tried, it worked for awhile but he always ends up crazy again. He's back to being over-the-top anxious and paranoid and seeing shadows and hearing things and being e-x-t-r-e-m-e-l-y violent at the drop of a hat and constantly, CONSTANTLY ****** off, making disturbing threats (at least half of which are of self-injurious nature, which I actually prefer to the threats he makes against the rest of us...) and then the bursts of inconsolable sadness/bawling over random triggers (sad looking puppy in a YouTube video, etc.) thrown in for good measure. His night time trazodone (200mg lately) might as well have been nothing as I put him to bed around 8:30/9pm and he's still awake at 1:30 in the morning not letting me go to bed because he thinks he sees/hears things and is paranoid and freaking out (stays in bed but just lays there freaked out and talking on and on either fighting sleep or unable to sleep, calling to me every few minutes to make sure I'm not asleep because he doesn't want to be the only one awake - I ABSOLUTELY do not want him to be the only one awake so no problem there...:surprise:) Right this second we're in-between storms so I have to type quick.

    After logging a miserable weekend I called his psychiatrist's office first thing in the morning and explained the way he's escalated and she's decided to swap the Geodon out for Zyprexa which he will start this evening.

    SO on reading up on Zyprexa I see we can expect some massive weight gain and increased risk of type 1 diabetes (maybe more so than on Risperdal and Abilify?). My main concern is the diabetes. Type 1 diabetes is ALL OVER on his bio "dad" (donor's) side - including he himself. So um, is this even a good idea? Obviously the first and biggest threat is difficult child's psychiatric/behavioral issues, and I absolutely want them managed before he hurts someone or himself severely - and he WILL, it's just a matter of time. But I don't know if giving him diabetes on top of everything else is such a good plan...

  2. Steely

    Steely Active Member

    Well, you know this is a hard one.

    First of all Zyprexa worked over all the best for Matt.
    Seroquel did as well. I might first recommend Seroquel for your difficult child? That worked really well for Matt without TOO much weight gain. Also Risperdal worked pretty well.

    However all of the above mentioned medications (APs) will cause weight gain, increase appetite, and alter blood sugar levels and cholesterol levels. Like you said, you have to pick and choose, physical ailments over mental. It is one of the harder choices we as parents of difficult children have to make.

    One good piece of news, is that once Matt would level out on one of these APs than we could reduce the dose. First we had to calm the excessive neurons firing in his brain - and get him back to ground zero - but months later - we could drop the dose dramatically and it still works.

    Matt does still take Zyprexa, rarely as a PRN. His weight is now exactly average, and he lost the 20 extra pounds he put on during his teenage years with all of the APs. It is not a permanent thing you are putting him on - just temporary to give him some peace.

    Good luck - my heart goes out to the little guy. He must be so scared.
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    If he's hallucinating, do you really have a choice? As awful as the side effects are, for now he needs relief from them, doesn't he? Even if he gains weight? I can't imagine that he can function if he is hearing/seeing things that aren't there and thinking that everyone is plotting against him (is that what you mean by paranoid?).

    Does he have a diagnosis?

    Hang in there. Something WILL work.
  4. Last ♡ Hope

    Last ♡ Hope New Member

    Oh yes, the weight gain itself was the least of my worries, it's the diabetes I fear. (IDDM = insulin dependent diabetes mellitus) We absolutely need to get the psychiatric stuff sorted out and under control, but I do fear for his long term health with such significant paternal history of it. I know they say type 1 isn't inherited, but seriously, it is *everywhere* on that side.
  5. pepperidge

    pepperidge New Member

    It seems like a curious mixture of medications for such a little one. Have you tried other medications? Is zyprexa the medication of choice for hallucinations? What about Abilfy?

    Have any of the symptoms worsened recently and coincided with a medication change?

    What about Abilify, Lamictal, Risperdal?

    I'm wondering about a medication wash (are you getting now interactions with drugs) and then starting over? Day program hospitilization?

    Just throwing out ideas?
  6. Steely

    Steely Active Member

    I like pepperidges idea. Perhaps phosph might be a good option.
  7. Last ♡ Hope

    Last ♡ Hope New Member

    He's been in the psychiatric hospital 7 times in the last two years. The longest they will keep him is 2 weeks, never enough time to get his medications straight. He's trialed and failed Risperdal, Abilify, Geodon, Strattera, various stimulants (although now he seems to be somewhat kind of okay on Ritalin, maybe...), Tenex/guanfacine, clonodine, Prozac (for anxiety), Depokote, and those are just the ones I can remember off the top of my head!!!

    He's had a full autism-evaluation = no where on the spectrum. He's had a sensory evaluation = some sensory processing disorder (SPD), he gets Occupational Therapist (OT) for 45 min/week. He's had an MRI = normal. He's had allergy testing = only allergic to grass. He's had an upper GI/small bowel = normal. I am in the process of getting the paperwork together so he can get a proper neuropsychologist evaluation... that's really our last hope it seems.

    This child has been vexing me since he was very very young - I just want answers!!!! He is so crazy and violent and it's *horrible* for the rest of us to live with. HORRIBLE.